Chat Let's Talk: Click To Chat Call Now: 24Hr Addiction Hotline 800-405-7172 Email We'll Call You: Contact Us

Is Opium Withdrawal Dangerous?

Opium is an opiate in it’s pure form, derived from the poppy plant that is produced mostly in Afghanistan. It is sold illegally on the black market all over the world. It has also been used for generations to control pain and as an anesthetic for surgical procedures. Opium is also one of the mostly widely abused drugs in the world. Even spilling over into the United States as illicit Heroin. In 1999 heroin overdose accounts for nearly 54 percent of all drug related deaths, Though this number has declined in recent years, and sent over 165,000 people to the ER in 2006.

How Does Opium Effect the Brain?

When opium is used it effects transmitters in the brain that control pleasure and pain. When opium is used for an extended amount of time the brain gets so accustomed to the drug that it no longer even recognizes the natural feel good chemicals the brain creates like endorphins and dopamine. When opium use is stopped the person goes into severe withdrawals because the brain no longer recognizes the brain’s natural chemicals and must have time to adjust. This can cause a very uncomfortable reaction to the person withdrawing from the drug.

What are Opium Withdrawals?

opium withdrawal

It’s important to stay hydrated through withdrawal as the symptoms can make you dangerously dehydrated.

People have widely different experiences when withdrawing from opiates like opium or heroin or other synthetic versions of the drug like Oxycontin, Percocet, Vicodin. We’ve all seen the movies with the heroin addict withdrawing in a climactic scene, sweating profusely, extremely agitated with waves of nausea and vomiting. Looking basically miserable. According to NIH, “Some people even withdraw from opiates after being given such drugs for pain while in the hospital without realizing what is happening to them”. They do not realize the symptoms are linked to the withdrawal of the drug so they do not crave it.

Is Opium Withdrawal Dangerous?

The truth is that the withdrawal symptoms associated with opium and opiates can be dangerous, although not usually life threatening. Withdrawal symptoms can be very painful and intense. It is often compared to having the flu multiplied times ten and usually takes about a week to two weeks to subside. Those withdrawing often complain of severe pain in their backs or their legs and other various places that they reckon to torture or hell. Extreme cramping of muscles all over the body can be nearly unbearable. Because the addict knows that taking the drug again would alleviate the pain, they will often relapse and use opium or opiates again and ultimately lead to an addiction to the drugs. Medications such as Suboxone or Methodone might be given to control the withdrawal symptoms and intense craving the user may feel during withdrawal from opium or other opiates and there are other medications to help control the nausea and muscle aches and cramping. It is usually recommended to seek professional treatment from a drug treatment facility that specializes in opiate addictions and recovery. To find information on treatment centers in your area use the SAMHSA Treatment Locator or call 1-800-662-HELP (4357).

  • Use This Format Only: (###) ###-####
  • This field is for validation purposes and should be left unchanged.

Pin It on Pinterest

Shares
Share This